Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS Grand Forks, ND

August 5, 2006Cass County, Ransom County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2006, 6:52 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2006, 6:52 PM CDT (23:52 UTC)
Expired
Aug 5, 2006, 7:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:40 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 3:40 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT SAT AUG 5 2006

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO
BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC
MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING
INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN
BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN
VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND
MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT.
THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL
BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO
KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE
AREA ON TUE AFTERNOON.

.LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5
WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST
AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF
LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA
INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE
WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT
PRECIP EVENT INSTEAD OF FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/GJG
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Local storm report, Aug 5, 2:19 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 S HORACE              46.73N 96.90W
08/05/2006  M1.75 INCH       CASS               ND   TRAINED SPOTTER

&&

KENNEDY
Local storm report, Aug 5, 2:51 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 W RUSTAD              46.73N 96.77W
08/05/2006  E0.75 INCH       CLAY               MN   PUBLIC

&&

KENNEDY
Local storm report, Aug 5, 6:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 N ROSEAU              48.98N 95.76W
08/05/2006  E0.75 INCH       ROSEAU             MN   LAW ENFORCEMENT

&&

HOPKINS
Local storm report, Aug 5, 6:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 NW CROOKSTON          47.83N 96.68W
08/05/2006  E0.75 INCH       POLK               MN   PUBLIC

&&

HOPKINS
Local storm report, Aug 5, 6:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          10 WNW WARROAD          48.96N 95.52W
08/05/2006                   ROSEAU             MN   TRAINED SPOTTER

            MULTIPLE FUNNELS ASSOCIATED WITH STORM.

&&

HOPKINS
Local storm report, Aug 5, 6:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 WNW WARROAD          48.96N 95.52W
08/05/2006  E2.50 INCH       ROSEAU             MN   TRAINED SPOTTER

            HAIL SHATTERED CAR WINDSHIELD.

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:56 PM CDTSevere Thunderstorm WarningFGFClay45 min
Aug 5, 5:28 PM CDTSevere Thunderstorm WarningFGFRoseau47 min
Aug 5, 6:07 PM CDTTornado WarningFGFRoseau38 min
Aug 5, 6:16 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake32 min
Aug 5, 6:44 PM CDTTornado WarningFGFRoseau31 min
Aug 5, 6:59 PM CDTTornado WarningFGFRoseau46 min
Aug 5, 11:30 AM CDTSevere Thunderstorm WarningFGFPembina26 min
Aug 5, 12:53 PM CDTSevere Thunderstorm WarningFGFCass67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.